Nebraska, 2012

Hail in Nebraska, March 28, 2012

March 28, 2012 · NWS OAX · 1 event in 1 county or zone

An isolated severe thunderstorm developed into extreme southeast late in the evening of March 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated severe thunderstorm developed into extreme southeast late in the evening of March 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 28, 9:33 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 28, 9:33 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1033 PM CDT WED MAR 28 2012

.DISCUSSION...

UPDATE THE FORECAST FOR TONIGHT TO DECREASE THE POPS ACROSS THE
NW CWA AND DELAYED THE ONSET OF THE LIKELY POPS INTO SW. OTHERWISE
THE GOING FORECAST IS IN GOOD SHAPE.

DISTINCT AND STRONG WARM FRONT AT 850 MB WAS RIGHT ALONG THE
KS/NEB BORDER THIS EVNG. THIS FNT WILL TRY AND LIFT NWD THROUGH
THE NIGHT AS THE LOW LEVEL JET INCREASES FROM KANSAS INTO SE NEB.
THIS INCREASE IN THE LOW LEVEL JET AND SUBSEQUENT INCREASE IN
MASS CONVERGENCE HAS BEEN RESPONSIBLE FOR THE INCREASE IN
CONVECTION NEAR THE THE BORDER WITH KS. LATEST RUC ANALYSIS INDCS
THAT THERE IS AROUND 1000 J/KG OF MUCAPE RIGHT ALONG THE BORDER
BUT RAPIDLY DROPS OFF FARTHER NORTH. THUS AS STORMS LIFT NWD INTO
THE AREA THEY CONT TO WEAKEN. THERE MAY BE A SLIGHT RISK FOR AN
ISOLATED LARGE HAIL /NEAR QUARTER SIZE/ ALONG THE BORDER...BUT
OTHERWISE THERE IS LITTLE SVR WX THREAT FARTHER NORTH. THE
INCREASE IN THE LOW LEVEL JET SHOULD FOCUS OVER SE NEB AND SW IA
AND THIS IS WHERE WE SHOULD SEE THE HIGHEST CONCENTRATE OF PRECIP.
SHOWERS AND ISO STORMS SHOULD LINGER INTO THU MRNG OVER SW IA. NO
ADDITIONAL UPDATES ARE PLANNED AT THE MOMENT.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT WED MAR 28 2012/

AVIATION...
00Z TAFS FOR KOMA...KLNK AND KOFK.

SOME CONVECTIVE POTENTIAL WILL EXIST THROUGH MUCH OF THE PERIOD
AT ALL THREE SITES. WARM FRONT LOCATED SOUTH OF THE AREA AT 00Z
WILL LIFT NORTHEAST TONIGHT IN ADVANCE A COLD FRONT MOVING INTO
THE AREA ON THURSDAY AFTER 18Z. LOWER CIGS SPREAD INTO THE AREA
AFTER 06Z WITH MVFR CONDITIONS DEVELOPING AND PERSIST
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 258 PM CDT WED MAR 28 2012/

DISCUSSION...

MAIN FORECAST PROBLEM TONIGHT WILL BE INCREASING CHANCES FOR CONVECTION
AS A WEAK IMPULSE EJECTING OFF THE HIGH PLAINS COMBINES WITH A NORTHWARD
ADVANCING WARM FRONT MOVING INTO THE REGION. ELEVATION CONVECTION
WAS ALREADY ONGOING ACROSS SOUTH CENTRAL NEBRASKA. BELIEVE THIS
WILL DEVELOP FURTHER EAST THROUGH THE EVENING ALONG THE NEBRASKA
AND KANSAS BORDER REGION...THUS HAVE INCREASED POPS IN THAT
REGION THROUGH THE EVENING. COORDINATED WITH SPC EARLIER THAT THE
SLIGHT RISK MAY NEED TO MOVED JUST SLIGHTLY NORTHWARD TO ACCOUNT
FOR SOME MARGINAL HAIL IN THAT AREA THIS EVENING. AS WE MOVE
TOWARD LATE EVENING AND OVERNIGHT...BELIEVE THAT THERE'S AT LEAST
A CHANCE OF ADDITIONAL ELEVATION CONVECTION FURTHER NORTH UP THE
MISSOURI RIVER...PUSHING SLOWLY EAST THROUGH DAYBREAK THURSDAY.

A FEW LINGERING SHOWERS OR ISOLATED STORMS MAY BE ONGOING EARLY
THURSDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER...BUT MOST
OF EASTERN NEBRASKA MAY ACTUALLY BE DRY. BY MIDDAY THURSDAY...THE
WARM FRONT WILL PROBABLY BE LOCATED ALONG THE NE/KS BORDER REGION
AGAIN...WHILE A COLD FRONT ADVANCES FROM THE NORTHWEST. THE MAIN
SEVERE THREAT WILL BE ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA...BUT GIVEN SHEAR ALONG THE ADVANCING COLD
FRONT...WOULD EXPECT SOME HAIL POTENTIAL THERE AS WELL. PRECIP
CHANCES INCREASE NOTABLY THROUGH THE AFTERNOON THROUGH PEAK
HEATING. THERE STILL REMAINS SOME UNCERTAINTY HOW FAR NORTH THE
WARM FRONT WILL MOVE THOUGH. EVENING THUNDERSTORMS SHOULD CONTINUE
TO PUSH OUT OF HERE THROUGH MIDNIGHT TOMORROW NIGHT.

THEN WE WARM BACK UP FRIDAY AND SATURDAY AS RIDGING ALOFT BUILD
INTO THE AREA WITH DRY CONDITIONS THAT LINGER THROUGH SUNDAY WITH
HIGHS BACK INTO THE LOWER TO MID 80S. ANOTHER WAVE MOVES INTO THE
REGION SUNDAY NIGHT WITH AN ATTACHED COLD FRONT. THIS WILL BRING
ANOTHER CHANCE OF THUNDERSTORMS...AND POSSIBLY SOME LINGERING
SHOWERS ON MONDAY. MORE IMPORTANTLY...IT WILL BRING SHARPLY COOLER
TEMPERATURES AGAIN WITH HIGHS BACK IN THE LOWER TO MIDDLE 60S AND
LOWS IN THE UPPER 30S AND LOWER 40S...BUT DRY CONDITIONS.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Mar 28, 4:18 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT WED MAR 28 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
518 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY BY LATE THIS EVENING OVER SOUTHEAST
NEBRASKA...AND A CHANCE OF THUNDERSTORMS WILL THEN SPREAD NORTH
ACROSS EASTERN NEBRASKA AND WESTERN IOWA...GENERALLY EAST OF A
LINE FROM WAYNE TO COLUMBUS...AFTER MIDNIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS UNLIKELY...ISOLATED LARGE HAIL UP TO QUARTER
SIZE WILL BE POSSIBLE IN SOUTHEAST NEBRASKA LATE THIS EVENING INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN IOWA THURSDAY
MORNING...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
THURSDAY AFTERNOON A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA AS
A WARM FRONT LIFTS NORTH INTO THE AREA FROM KANSAS. THE
COMBINATION OF THESE TWO FRONTS WILL LIKELY LEAD TO ADDITIONAL
THUNDERSTORM DEVELOPMENT AFTER 2 PM ON THURSDAY. SEVERE WEATHER IN
THE FORM OF LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS FROM AROUND 2 PM THROUGH ABOUT 9 PM.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

BOUSTEAD

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
March 28, 9:40 PM CST
Where
Richardson County, 8.51 mi SW of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -95.940

Hail nickel to quarter-size fell for several minutes covering the ground white.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363574.